Idaho, 2013

Damaging Wind in Idaho, August 25, 2013

August 25, 2013 · NWS BOI · 1 event in 1 county or zone

A strong upper level jet combined with monsoon moisture sparked severe convection over parts of South Central Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong upper level jet combined with monsoon moisture sparked severe convection over parts of South Central Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 25, 1:46 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 25, 1:46 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
246 PM MDT SUN AUG 25 2013

.SHORT TERM...AS OF 2 PM MDT CLOUDS WERE FORMING IN OWYHEE AND
TWIN FALLS COUNTIES BUT NO LIGHTNING OBSERVED YET.  LIGHTNING WAS
OCCURRING...HOWEVER...JUST WEST OF HARNEY COUNTY AS A VORT MAX
PASSED NNEWD THROUGH THAT AREA.  THUNDERSTORMS THERE MAY PRODUCE
GUSTY WINDS AND SMALL HAIL.  LATER TODAY THUNDERSTORMS MAY DEVELOP
IN EASTERN OWYHEE AND TWIN FALLS COUNTIES ON THE WESTERN FRINGE
OF MONSOON MOISTURE...MUCH LIKE YESTERDAY.  LESS CONVECTIVE ACTIVITY
EXPECTED IN ALL AREAS MONDAY.  ON TUESDAY A STRONGER SURGE OF
MONSOON MOISTURE WILL MOVE INTO OUR EASTERN ZONES IN IDAHO FROM
THE SOUTH POSSIBLY RESULTING IN A CONVECTIVE EVENT.  CURRENT MAV
AND MET MOS POPS SEEM UNREASONABLY LOW...OURS ARE QUITE A BIT
HIGHER.  TO THE WEST OF THAT ACTIVITY TEMPS WILL LIKELY GET HOTTER
THAN ON MONDAY AS SOUTHERLY WIND COMPONENT ALOFT INCREASES.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...THE CENTER OF THE UPPER
LEVEL RIDGE GRADUALLY SHIFTS WEST OVER COLORADO AND NEW MEXICO BY
FRIDAY. THIS FEATURE REMAINS THE DOMINANT INFLUENCE ON OUR WEATHER
UNTIL NEXT WEEKEND...ALTHOUGH WE ARE ON ITS NORTHWESTERN PERIPHERY.
SO OUR TEMPERATURES WILL STAY ABOVE NORMAL BY 5 TO 10 DEGREES UNTIL
SATURDAY. UPPER LEVEL FLOW FROM THE SOUTH-SOUTHWEST WILL CONTINUE TO
TAP MONSOON MOISTURE FROM NEVADA FOR SCATTERED THUNDERSTORMS TUESDAY
NIGHT THROUGH WEDNESDAY EVENING. MODELS SHOW THE FLOW VEERING INTO
THE SOUTHWEST THURSDAY AND FRIDAY...BRINGING DRIER AIR AND LESSENING
OUR CHANCES OF THUNDERSTORMS. MODELS ARE STILL ADVERTISING A PATTERN
CHANGE FOR NEXT WEEKEND...ALTHOUGH THEY FALL OUT OF PHASE BY SUNDAY.
TIMING VARIES...BUT THEY ALL WANT TO MOVE THE UPPER LEVEL TROUGH
INLAND FROM OFF THE NORTHWEST COAST. THIS IS EXPECTED TO BRING ONLY
A SLIGHT CHANCE OF PRECIPITATION TO OUR NORTHERN MOUNTAINS. ITS MAIN
EFFECT WILL BE TO COOL TEMPERATURES TO NEAR OR SLIGHTLY BELOW NORMAL.

&&

.AVIATION...VFR. AREAS OF SMOKE WILL CONTINUE TO LOWER VISIBILITIES
THROUGH MONDAY...WITH LOCAL MVFR CONDITIONS ESPECIALLY 06Z-18Z.
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THIS EVENING OVER
HARNEY AND BAKER COUNTIES IN OREGON...AND FROM THE SOUTHWEST IDAHO
HIGHLANDS NORTH ACROSS THE CENTRAL MOUNTAINS...MOSTLY EAST OF KBOI.
HEAVY RAIN...HAIL...AND GUSTY WINDS TO 35 KTS CAN BE EXPECTED WITH
THESE STORMS. SURFACE WINDS...LIGHT OVERNIGHT THEN SOUTHERLY 5-15
KTS AFTER 18Z. WINDS ALOFT...SOUTHWEST TO 20 KTS AT 10K FEET MSL.

&&

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM 4 PM THIS AFTERNOON TO 11 PM MDT THIS
     EVENING IDZ421-424-426.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JT/WH
AVIATION.....JT
Hazardous weather outlook, Aug 25, 4:51 AM MST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
551 AM MDT SUN AUG 25 2013

IDZ011>016-028>030-033-ORZ061>064-261200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
551 AM MDT SUN AUG 25 2013 /451 AM PDT SUN AUG 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 25, 5:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
650 PM MDT SUN AUG 25 2013

IDZ013-014-260115-
ADA ID-BOISE ID-ELMORE ID-
650 PM MDT SUN AUG 25 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL ADA COUNTY IN SOUTHWEST IDAHO...
  WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
  AND SOUTH CENTRAL BOISE COUNTY IN WEST CENTRAL IDAHO...

UNTIL 715 PM MDT.

AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING GUSTY OUTFLOW INDS 19 MILES NORTHWEST OF
MOUNTAIN HOME...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  BOISE STAGE STOP AROUND 650 PM MDT...
  LUCKY PEAK SPRING SHORES MARINA AROUND 710 PM MDT...
  ARROWROCK DAM AND TWIN SPRINGS AROUND 715 PM MDT.

LAT...LON 4377 11591 4368 11559 4323 11587 4329 11611
TIME...MOT...LOC 0049Z 198DEG 34KT 4336 11594

The radar

The Pocatello radar (KSFX), 157 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Twin Falls

When
August 25, 6:00 PM MST to 6:30 PM MST
Where
Twin Falls County, 0.86 mi SE of Twin Falls to 5 mi NE of Twin Falls
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
42.560, -114.460

Idaho Power reported at least 8 power poles blown down and numerous power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474170.